Alert archive / Puerto Rico / Rip Current Statements in 2020
Rip Current Statement 27, NWS JSJ
NWS JSJ issued this rip current statement at May 21, 2020, 2:56 PM CDT. It took effect at May 22, 2020, 5:00 PM CDT. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- May 21, 2020, 2:56 PM CDT (19:56 UTC)
- In effect from
- May 22, 2020, 5:00 PM CDT
- Expired
- May 23, 2020, 7:45 PM CDT
- In force
- 27 hr
- Issued by
- NWS JSJ
The text
As transmitted.
484 WHCA42 TJSJ 211956 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 356 PM AST Thu May 21 2020 PRZ001-005-008-221015- /O.NEW.TJSJ.RP.S.0027.200522T1000Z-200523T2200Z/ San Juan and Vicinity-North Central-Northwest- 356 PM AST Thu May 21 2020 ...HIGH RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...Dangerous rip currents expected. * WHERE...North-facing beaches of Puerto Rico. * WHEN...From Friday morning through Saturday afternoon. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
8 follow-up statements
646 WHCA42 TJSJ 220820 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 420 AM AST Fri May 22 2020 PRZ005-008-221630- /O.EXT.TJSJ.RP.S.0027.200522T2200Z-200523T2200Z/ North Central-Northwest- 420 AM AST Fri May 22 2020 ...HIGH RIP CURRENT RISK NOW IN EFFECT FROM THIS EVENING THROUGH SATURDAY AFTERNOON... * WHAT...Dangerous rip currents expected. * WHERE...North-facing beaches of Puerto Rico from Catano west. * WHEN...From this evening through Saturday afternoon. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ PRZ001-221630- /O.EXT.TJSJ.RP.S.0027.200523T1000Z-200523T2200Z/ San Juan and Vicinity- 420 AM AST Fri May 22 2020 ...HIGH RIP CURRENT RISK NOW IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...Dangerous rip currents expected. * WHERE...Beaches of the Greater San Juan Metropolitan area in Puerto Rico. * WHEN...From Saturday morning through Saturday afternoon. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
924 WHCA42 TJSJ 221404 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 1004 AM AST Fri May 22 2020 PRZ005-008-230215- /O.CON.TJSJ.RP.S.0027.200522T2200Z-200523T2200Z/ North Central-Northwest- 1004 AM AST Fri May 22 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 PM AST THIS EVENING THROUGH SATURDAY AFTERNOON... * WHAT...Dangerous rip currents expected. * WHERE...North-facing beaches of Puerto Rico from Catano west. * WHEN...From this evening through Saturday afternoon. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ PRZ001-230215- /O.CON.TJSJ.RP.S.0027.200523T1000Z-200523T2200Z/ San Juan and Vicinity- 1004 AM AST Fri May 22 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM SATURDAY MORNING THROUGH SATURDAY AFTERNOON... * WHAT...Dangerous rip currents expected. * WHERE...Beaches of the Greater San Juan Metropolitan area in Puerto Rico. * WHEN...From Saturday morning through Saturday afternoon. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
145 WHCA42 TJSJ 222008 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 408 PM AST Fri May 22 2020 PRZ002-230415- /O.EXB.TJSJ.RP.S.0027.200523T1000Z-200524T1000Z/ Northeast- 408 PM AST Fri May 22 2020 ...HIGH RIP CURRENT RISK IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... * WHAT...Dangerous rip currents expected. * WHERE...Beaches of Loiza and Rio Grande. * WHEN...From Saturday morning through late Saturday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ PRZ005-008-230415- /O.EXT.TJSJ.RP.S.0027.200522T2200Z-200524T1000Z/ North Central-Northwest- 408 PM AST Fri May 22 2020 ...HIGH RIP CURRENT RISK NOW IN EFFECT THROUGH LATE SATURDAY NIGHT... * WHAT...Dangerous rip currents expected. * WHERE...North-facing beaches of Puerto Rico from Dorado west. * WHEN...Through late Saturday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ PRZ001-230415- /O.EXT.TJSJ.RP.S.0027.200523T1000Z-200524T1000Z/ San Juan and Vicinity- 408 PM AST Fri May 22 2020 ...HIGH RIP CURRENT RISK NOW IN EFFECT FROM SATURDAY MORNING THROUGH LATE SATURDAY NIGHT... * WHAT...Dangerous rip currents expected. * WHERE...Beaches of the Greater San Juan Metropolitan area in Puerto Rico. * WHEN...From Saturday morning through late Saturday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
838 WHCA42 TJSJ 230010 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 810 PM AST Fri May 22 2020 PRZ005-008-230900- /O.CON.TJSJ.RP.S.0027.000000T0000Z-200524T1000Z/ North Central-Northwest- 810 PM AST Fri May 22 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE SATURDAY NIGHT... * WHAT...Dangerous rip currents expected. * WHERE...North-facing beaches of Puerto Rico from Dorado west. * WHEN...Through late Saturday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ PRZ001-002-230900- /O.CON.TJSJ.RP.S.0027.200523T1000Z-200524T1000Z/ San Juan and Vicinity-Northeast- 810 PM AST Fri May 22 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 6 AM AST SATURDAY THROUGH LATE SATURDAY NIGHT... * WHAT...Dangerous rip currents expected. * WHERE...Beaches of the Greater San Juan Metro area, Loiza and Rio Grande. * WHEN...From Saturday morning through late Saturday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
555 WHCA42 TJSJ 230742 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 342 AM AST Sat May 23 2020 PRZ005-008-231545- /O.CON.TJSJ.RP.S.0027.000000T0000Z-200524T1000Z/ North Central-Northwest- 342 AM AST Sat May 23 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Dangerous rip currents expected. * WHERE...North-facing beaches of Puerto Rico from Dorado west. * WHEN...Through late Saturday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ PRZ001-002-231545- /O.CON.TJSJ.RP.S.0027.200523T1000Z-200524T1000Z/ San Juan and Vicinity-Northeast- 342 AM AST Sat May 23 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Dangerous rip currents expected. * WHERE...Beaches of the Greater San Juan Metro area, Loiza and Rio Grande. * WHEN...through late Saturday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
359 WHCA42 TJSJ 231323 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 923 AM AST Sat May 23 2020 PRZ001-002-005-008-232130- /O.CON.TJSJ.RP.S.0027.000000T0000Z-200524T1000Z/ San Juan and Vicinity-Northeast-North Central-Northwest- 923 AM AST Sat May 23 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Dangerous rip currents expected. * WHERE...from the northwest to northeast coast of Puerto Rico. * WHEN...Through late Saturday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
989 WHCA42 TJSJ 231958 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 358 PM AST Sat May 23 2020 PRZ001-002-005-008-241000- /O.CON.TJSJ.RP.S.0027.000000T0000Z-200524T1000Z/ San Juan and Vicinity-Northeast-North Central-Northwest- 358 PM AST Sat May 23 2020 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH LATE TONIGHT... * WHAT...Dangerous rip currents expected. * WHERE...From the northwest to northeast coast of Puerto Rico. * WHEN...Through late Saturday night. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
470 WHCA42 TJSJ 240045 CFWSJU Coastal Hazard Message National Weather Service San Juan PR 845 PM AST Sat May 23 2020 PRZ001-002-005-008-240145- /O.CAN.TJSJ.RP.S.0027.000000T0000Z-200524T1000Z/ San Juan and Vicinity-Northeast-North Central-Northwest- 845 PM AST Sat May 23 2020 ...HIGH RIP CURRENT RISK IS CANCELLED... Local buoys are reporting seas between 2-5 feet and continued to suggest that the northerly swell continues to subside across the local Atlantic Waters and local passages. Therefore...the risk of rip currents has decreased from high to moderate along the north coast of Puerto Rico. $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS JSJ wrote its last area forecast discussion before this rip current statement went out at May 21, 2:56 PM CDT, 0 minutes earlier.
Area forecast discussion, May 21, 2:56 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service San Juan PR 356 PM AST Thu May 21 2020 .SYNOPSIS... Moisture is expected to increase during the next several days, enhancing the chance of showers across the islands. A more conducive pattern is also anticipated in the long-term, further increasing the chance for rainfall. A northerly swell will be impacting the north-facing beaches of Puerto Rico this weekend. && .SHORT TERM...Rest of Today through Saturday... Increasing moisture continues to be expected across the area over the next couple of days. Satellite imagery indicates that an area of clouds is just east of the region, with precipitable water values around 1.6 to 1.7 inches. The increases in moisture will be generally modest into the weekend, but will support increasing showers. Meanwhile, the mid-level ridge is gradually weakening, decreasing stability/increasing instability, providing less inhibition to convective development. Local effects are expected to be the dominant forcing, with afternoon showers expected each day over northwestern and interior Puerto Rico, and an associated risk of isolated thunderstorms. Showers are also likely in streamers downwind of orographic features like the major islands to the east as well as El Yunque. Relatively slow wind flow over the region will lead to slow-moving showers, which will increase the potential for urban and small stream flooding. During the overnight and morning hours, passing showers will likely affect much of the local waters, as well as the USVI and eastern Puerto Rico. .LONG TERM...Sunday through Thursday...From Prev Discussion... Low levels become rather moist, but precipitable water values are over 2 inches through the end of the period. This moisture begins in the western Caribbean early in the period and wraps south of a ridge over Florida then back over the local area before being pulled to the northeast by low pressure. At upper levels the majority of the period is dominated by west northwest flow. Low pressure over Tennessee now, will be pushing into the western Atlantic by Sunday, gravitating toward a long wave trough in the north central Atlantic. As it wraps around the low early in the week it is absorbed, but this creates an imbalance that will cause the long wave trough to spin off a relatively strong upper level cut-off low about 1200 miles north of Anegada Island on Tuesday. The low will move southwest and then loop back until, by Thursday night, it is only 700 miles north of Puerto Rico. This upper level low will help spin up a lower level low in roughly the same places that will be instrumental in maintaining considerable moisture in a band over and north of Puerto Rico and the U.S. Virgin Islands during most of next week. Because mid levels are influenced by higher pressure to the south despite a slightly cyclonic curvature from a low pressure situated north northwest of the area, dynamics are not particularly favorable, and CAPE values will not return to 2000 J/Kg until late in the period Thursday afternoon. Therefore although shower activity will be fairly widespread it will not be particularly robust though isolated thunderstorms should be able to develop. Nevertheless, weaker flow across the area particularly Tuesday through Thursday will cause the storms that do form to be slow moving. Given this, daytime urban and small stream flooding is likely in the western and interior portions of Puerto Rico each day, and there is even a slight chance for urban and gut flooding next week in the northern U.S. Virgin Islands where persistent bands form and move north over the islands. && .AVIATION... Mainly VFR conditions are expected to prevail across all terminals during the next 24 hours. However, SHRA/TSRA over northwest PR may cause brief MVFR conditions with SCT-BKN between FL020-040 at TJMZ, TJBQ 21/23Z. SHRA will also result in VCSH at TSJU, USVI and Leeward terminals through the period. Winds will continue from the ESE at 10-15 knots with higher gusts and sea breeze variations, becoming light and variable overnight. && .MARINE... A northerly swell will be arriving later tonight or early tomorrow, but seas are expected to remain at 5 feet or less. Then, by Friday night, seas will reach 6 feet along the Atlantic waters and passages, but should remain tranquil elsewhere. There is a moderate rip current risk for the north-facing beaches of the islands. The risk will increase to high for the northern beaches of Puerto Rico by tomorrow morning. && .PRELIMINARY POINT TEMPS/POPS... SJU 79 92 78 91 / 30 30 40 60 STT 78 88 77 86 / 30 20 40 50 && .SJU WATCHES/WARNINGS/ADVISORIES... PR...None. VI...None. AM...None. && SHORT TERM...RAM LONG TERM/PUBLIC DESK...ERG
Hazardous weather outlook, May 21, 4:14 AM CDT, 10 hours 42 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo Servicio Nacional de Meteorologia San Juan PR 413 AM AST jueves 21 de mayo de 2020 AMZ710>745-PRZ001>013-210730- San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Interior Central-Ponce y Vecindad-Noroeste- Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y mar afuera del Atlantico y Caribe- 413 AM AST jueves 21 de mayo de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Puerto Rico y las aguas costeras del Atlantico. .Dia Uno...Hoy y esta noche .Tronadas...Se espera una probabilidad de algunas tronadas debiles con lluvia fuerte y rafagas breves a traves de porciones del noroeste de Puerto Rico. .Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas y de riachuelos pequenos. .Viento...Se esperan vientos sostenidos de hasta 20 mph (17 nudos) a traves de las aguas del Atlantico. .Corrientes marinas...Existe un riesgo moderado de corrientes marinas para algunas playas del norte de Puerto Rico. .Calor...Vientos alisios del sureste resultaran en temperaturas por encima de lo normal para la costa norte de Puerto Rico cerca de San Juan. .Dias dos hasta el siete...lunes a sabado... Se espera que el riesgo de corrientes marinas aumente hasta alta a traves de algunas playas del noroeste y norte central de Puerto Rico el viernes. El riesgo de inundaciones urbanas y de riachuelos pequenos y de tronadas en el oeste de Puerto Rico continuara hasta la proxima semana. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores, sin embargo, se recomienda a los observadores individuales que reporten vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales. AMZ715-725-VIZ001-002-210730- San Tomas, San John y Islas Adyacentes-Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes del Caribe- 413 AM AST jueves 21 de mayo de 2020 Esta perspectiva sobre las condiciones peligrosas del tiempo es para Islas Virgenes Estadounidenses y las aguas costeras adyacentes. .Dia uno...Hoy y esta noche No se espera condiciones peligrosas del tiempo durante este tiempo. .Dias dos hasta el siete...lunes a sabado... Algunas playas en el norte de San Tomas veran un riesgo moderado de corrientes marinas manana y hasta la proxima semana. .Comunicado sobre informacion reportada por observadores... No se anticipa activacion de observadores, sin embargo, se recomienda a los observadores individuales que reporten vientos, oleaje y corrientes marinas al Servicio Nacional de Meteorologia en San Juan mientras siguen las indicaciones de las autoridades locales y estatales.
The office that day
Everything else NWS JSJ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 5:38 PM CDT | Areal Flood Advisory | JSJ | 67 min |
Nearby
Rip Current Statements in Puerto Rico, 2020Every rip current statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.